When it comes to caregiving for a family member, loved one, or other individual living with any type of health issue, there is an enormous financial, emotional, and mental burden on the caregiver. Caregivers want to ensure that their loved ones are best cared for, but this may require taking a leave of absence from their jobs, driving long distances to pursue care, or fighting for insurance assistance. According to Physician’s Weekly, Dr. Andrew J. Cutler, MD and his team sought to understand the impact of caring for someone with tardive dyskinesia (TD). They used data from the RE-KINECT study.
During the study, caregivers were given a questionnaire that aimed to assess:
- How caregivers perceived the impact of abnormal involuntary movements (a key symptom/manifestation of TD)
- The affect of those movements on caregivers
- Sociodemographic characteristics of patients receiving antipsychotics to manage their condition
According to the study, which was published in the Journal of the American Psychiatric Nurses Assocation, caregivers were largely family members or friends of the affected individual(s) and women. Just slightly under the majority of participants (48.8%) were employed. The findings also show that:
- Caregivers felt that 48% of patients had severe symptoms in 1+ areas of the body, with 76% experiencing involuntary movements in 2+ areas of the body.
- In terms of social life, 58.3% of caregivers felt that caregiving impaired their productivity. 50% said caregiving made it more difficult to participate in daily activities; 55.6% said it made it more difficult to socialize; and 50% saw caregiving as impairing self-care.
Moving forward, the authors note that additional research should be done to evaluate how tardive dyskinesia and caregiving impact a caregiver’s quality-of-life, financial security, and physical and mental health. Additionally, the authors encourage healthcare providers to consider caregiver needs and input while preparing care plans, as well as to pass along necessary resources.
About Tardive Dyskinesia (TD)
Tardive dyskinesia is an involuntary neurological movement disorder that causes involuntary movements in different parts of the body. The tongue, lips, and face are often more affected. TD occurs in people who are using dopamine receptor blocking drugs for certain psychiatric or gastrointestinal conditions. People with schizophrenia or neuropsychiatric disorders are especially vulnerable to developing tardive dyskinesia. Treatment may include discontinuing the drug. Ingrezza is also approved for the treatment of adults with tardive dyskinesia.
Symptoms relating to this condition may include:
- Facial grimacing
- Repetitive chewing
- Fish-like movements of the mouth
- Sticking out the tongue
- Chorea (involuntary rapid jerking movements) in the arms and/or legs
- Athetosis (slow writhing movements) in the arms and/or legs